Thunderstorm Wind, Luzerne
- When
- August 25, 6:20 PM EST
- Where
- Luzerne County, 0.87 mi SE of Conyngham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.990, -76.060
Trees and wires were blown down in Butler Township.
Deep southwesterly flow developed ahead of an approaching cold front. Showers and thunderstorms developed in this warm and unstable environment, and some of the storms reached severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Deep southwesterly flow developed ahead of an approaching cold front. Showers and thunderstorms developed in this warm and unstable environment, and some of the storms reached severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 25, 2:57 PM EST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 357 PM EDT SAT AUG 25 2007 .SYNOPSIS... A COLD FRONT WILL PUSH EAST INTO WESTERN AND NORTHERN NEW YORK THIS EVENING AND ACROSS CENTRAL NEW YORK AND NORTHERN PENNSYLVANIA BY SUNDAY MORNING. THE FRONT WILL MOVE THROUGH NORTHEAST PENNSYLVANIA BY SUNDAY EVENING. HIGH PRESSURE WILL FOLLOW THE FRONT BRINGING DRIER AND SOMEWHAT COOLER AIR TO CENTRAL NEW YORK SUNDAY. A FEW MORE SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE IN NORTHEAST PENNSYLVANIA AS THE FRONT PASSES BY SUNDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL COVER THE REGION SUNDAY NIGHT THROUGH MONDAY WITH FAIR WEATHER AND LESS HUMID CONDITIONS. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... LL BNDRY FM E OF LAKE ONT SW ACRS THE NRN FINGER LAKES TO SW NY FIRED A HUGE SUPERCELL THUNDERSTORM THAT TRACKED ACRS ONEIDA COUNTY. VILS OF 80+...60 DBZ CORE TO 42K FEET. MONSTER STORM. MAJOR DAMAGE REPORTED NORTH OF ROME NY...NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS UP THERE TOO. SOME OF THE CAPE HAS BEEN USED UP IN NRN CWA...BUT AMS LIKELY WILL RECOVER UP THERE AS AMS CONTS TO REMAIN VERY UNSTABLE TO THE S...IN THE REMAINDER OF THE SVR WATCH BOX NUMBER 650. 100 MB ML CAPES ARE RUNNING ARND 2000 J/KG. SHEAR WILL REMAIN IMPRESSIVE AS LL WINDS CONTS TO INCREASE AHEAD OF FRNT WHICH IS SLOWLY MOVG E. SO ADDITIONAL SUPERCELLS ARE LIKELY TO FORM INTO THE EARLY EVE. VWP WINDS FROM KBGM ARE SHOWING 40 KTS AT 11K FEET...30 KTS AT 7K FEET. FOCUS FOR THE STORMS WAS TERRAIN INDUCED AND LAKE BNDRY INDUCED SINCE THERE WAS NOT MUCH SYNOPTIC FORCING YET. ONCE A STORM POPS THERE IS ENUF COOL POOL DYNAMICS/OUTFLO TO INDUCE MORE THUNDERSTORMS UNTIL THE INSTABILITY IS DRAINED. STORMS ARE MOVING VERY FAST AS WELL. MEAN CLD LAYER WINDS RUNNING ARND 45 KNOTS. I EXPECT A FEW MORE GIANT STORMS TO FORM THIS EVENING IN THE WATCH...THEN MORE ORGANIZATION IS POSSIBLE AS UPR DVRG FROM JET APPRCHES IN TANDEM WITH LLJ AND FRNT TWD END OF WATCH BOX PD WHICH IS 1Z. SIGNIFICANT INSTABILITY LIKELY WILL BE USED UP BY THE TIME THE FRNT COMES LATER THIS EVENING. A FEW ISLD STORMS ALSO MAY POP UP IN NE PA AND CATSKILLS ...ESP BETWEEN 6 AND 9 PM OVER THE HIGHER TERRAIN. OTHERWISE...REST OF NE PA OUTSIDE WATCH BOX REMAINS CAPPED. DWPTS HAVE ALSO DROPPED A BIT. ACVTY LIKELY WILL AFFECT THIS AREA AS FRNT APPRCHES LATER TONIGHT. && .SHORT TERM /9 PM THIS EVENING THROUGH MONDAY/... AFTER FIRST BATCH OF CONVECTION WANES LATER THIS EVENING...SFC FRNT AND ASSCTD UPR LVL FORCING APPRCHES NC AND WRN NY. A RIBBON OF STRG LL WINDS(30-40 KTS) AT 850 MB PRECEDES FRNT AND INCREASES MOISTURE TRANSPORT INTO A RIGHT ENTRANCE REGION OF AN UPR LVL JET STREAK ASSCTD WITH A STRG UPR WAVE TRACKG NE INTO ERN ONT AND QUE. FLO REMAINS SWRLY FROM 500 MB UP EVEN AFTER SFC FRNT IS THRU ON SUNDAY. THIS LEADS TO THIS PRONOUNCED UPR JET STREAK THAT WILL BE POSITIONED FROM SRN ONT TO QUE. THUS STRG UPR DVRG REMAINS BEHIND THE FRNT AND SEE THIS LLJ AT 850 MB FORCING SHRA AND SOME TSRA WELL INTO THE NGT. AS UPR LVL JET MOVES E-NE IN TANDEM WITH THE LLJ...FRNT SLIDES THRU BY 12Z IN C NY. SHEAR IS VERY STRG LATER TONIGHT...QUESTION IS HOW MUCH INSTABILITY WILL BE LEFT. IF ENUF RESIDUAL INSTABILITY CAN REMAIN AND/OR THE LLJ IS ABLE TO TRANSPORT ENUF MOISTURE-RICH AIR CLSE TO AND ABV FRNT ZONE...THEN SVR CUD LAST WELL INTO THE NGT WITH FROPA. WE WUD ALSO HAVE TO WATCH FOR FLASH FLOODING GIVEN THE INTENSE LLJ PARALLEL TO THE UPR FLO AND LL FRNTL ZONE. MY THINKING IS THAT INSTABILITY WON/T BE ENUF LATE TONIGHT FOR EITHER SVR OF FLASH FLOODING. BUT HAVE NOT DISCOUNTED IT...YET. FOR SUNDAY...ANTHR UPR WAVE PUSHES E AND TIGHTENS UP THE UPR LVL JET STREAK FROM NRN NEW ENGLAND SW TO THE APPLCNS. THIS SCENARIO GENERATES SYNOPTIC AND FRONTAL FRCG AGAIN FOR NE PA TO SE NY AND FORCES THIS BNDRY FARTHER S THRU NE PA/SE NY BY EVE. PUT MORE SCT SHRA/TSRA IN THESE AREAS FOR SUN. IF ENUF INSTABILITY CAN BE GENERATED BY HEATING...MORE SVR POSSIBLE FOR THESE AREAS. IT WILL DEPEND ON HOW MUCH CLD CVR IS LEFT OVER AND HOW LOW THE DWPTS DROP. MY GUT FEELING IS ANTHR ROUND OF SCT STRG-SVR CONVECTION IN THESE AREAS SUN AFTRN AND EVE. REST OF C NY WILL SEE LL DRY ADVECTION AND PLENTY OF CU FOR SUNDAY WITH GRADUALLY LOWERG DWPTS THRU THE DAY. HIGH PRESSURE AND FAIR WEATHER EXPECTED FOR LTR SUN NGT TO MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... LINGERING ONSHORE FLOW MAY RESULT IN A FEW ISOLD -SHRAS OVER SOUTHEAST ZONES TUESDAY MORNING WITH SFC LOW OFF CAROLINA COAST PUMPING MOISTURE INTO SE ZONES. HAVE KEPT 20 POPS IN OVR NEPA AND A TAD MORE SKY CVR IN THIS AREA TO ACCNT FOR THIS. AS FOR EXTENDED...HAVE FOLLOWED HPC GUIDANCE WITH NEXT CDFNT PASSAGE EXPECTED DURING THE DAY THURSDAY. BASICALLY USED 06Z GFS FOR FCST AS IT IS JUST SLIGHTLY QUICKER THAN ECMWF DUE TO STRENGTH OF HIGH BEHIND IT. POPS TAPER OFF FRIDAY MORNING WITH COOLER TEMPS EXPECTED TO END THE WEEK. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... VFR CONDS THIS AFTERNOON AND EVENING. EXCEPTION WILL BE IN THUNDERSTORMS WITH POTENTIAL MVFR CIGS AND VSBYS. OCNL THUNDER EXPECTED BEGINNING ARND 20Z ACROSS NRN SITES AND ENDING BY 03Z AT KAVP. MVFR CIGS/VSBYS BEHIND CDFNT FROM 04Z-15Z BEFORE SCATTERING OUT BY LATE MORNING. WINDS SHIFT FROM SOUTHWEST TO MORE NWRLY DIRECTION BY MORNING AT ARND 10KTS. SUNDAY THROUGH WEDNESDAY...EXPECTING MOSTLY VFR CONDITIONS THRU WEDNESDAY. CUD SEE SOME MVFR VLY FOG AT KELM BY MIDWEEK AS MOISTURE RETURNS AHD OF NEXT FRONT. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...DJN LONG TERM...PVB AVIATION...PVB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 335 PM EDT SAT AUG 25 2007 NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-043-261945- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING- 335 PM EDT SAT AUG 25 2007 ...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SEVERE WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. NYZ062-PAZ040-044-047-048-072-261945- SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 335 PM EDT SAT AUG 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. A COLD FRONT THAT WAS LOCATED ACROSS THE EASTERN GREAT LAKES REGION WILL PUSH EAST AND CROSS CENTRAL NEW YORK BY LATE TONIGHT AND NORTHEAST PENNSYLVANIA SUNDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. THE POTENTIAL EXISTS FOR THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. THE HIGHEST THREAT FOR SEVERE WEATHER WILL BE LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY...ESPECIALLY IN POCONOS AND CATSKILLS. A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL DURING THE AFTERNOON. FROM SUNDAY NIGHT THROUGH FRIDAY...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. NICOSIA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG CANASTOTA 43.08N 75.76W
08/25/2007 MADISON NY TRAINED SPOTTER
TREES DOWN IN TOWN
&&
PBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 355 PM EDT SAT AUG 25 2007 NYZ009-037-252100- ONEIDA NY- 355 PM EDT SAT AUG 25 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR DELTA LAKE...AND MOVING NORTHEAST AT 45 MPH. ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP BACK TOWARD MADISON COUNTY. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH HAVE ALREADY FALLEN IN ONEIDA COUNTY IN THE PAST HOUR. THIS COULD CAUSE MINOR FLOODING IN LOW LYING AREAS OVER CENTRAL ONEIDA COUNTY...ALONG A VERONA MILLS TO ROME TO HOLLAND PATENT LINE. * THE STRONG THUNDERSTORM WILL BE NEAR... FRENCHVILLE AND NORTH WESTERN AT 400 PM EDT... STEUBEN AND TRENTON AT 405 PM EDT... REMSEN AND PROSPECT AT 410 PM EDT... HINCKLEY AT 415 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY PB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 612 PM EDT SAT AUG 25 2007 NYZ022-252315- STEUBEN NY- 612 PM EDT SAT AUG 25 2007 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE ACROSS CENTRAL ALLEGANY COUNTY AND MOVING EAST AT 30 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... ARKPORT AT 635 PM EDT... HORNELL AT 640 PM EDT... COHOCTON AT 650 PM EDT... AVOCA AT 700 PM EDT... BATH AT 710 PM EDT... HAMMONDSPORT AT 715 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. GILT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL SHERBURNE 42.68N 75.50W
08/25/2007 E0.75 INCH CHENANGO NY PUBLIC
&&
PBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL NEW BERLIN 42.62N 75.34W
08/25/2007 E0.88 INCH CHENANGO NY PUBLIC
0700 PM TSTM WND GST BATH 42.34N 77.32W
08/25/2007 E60 MPH STEUBEN NY EMERGENCY MNGR
STRONG WINDS AND NICKEL SIZE HAIL IN BATH
&&
PBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
720 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG CANISTEO 42.27N 77.61W
08/25/2007 STEUBEN NY PUBLIC
LARGE BRANCHES BROKEN
&&
PBThe Binghamton radar (KBGM), 135 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees and wires were blown down in Butler Township.
Trees were blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58675, 58676.